Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

August 3, 2011Barton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 3, 2011, 9:47 PM CDT for Barton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 9:47 PM CDT (02:47 UTC)
Expired
Aug 3, 2011, 10:30 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS

County Barton County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WWUS83 KDDC 040247
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT WED AUG 3 2011

KSZ046-065-066-040330-
PAWNEE-RUSH-STAFFORD-
947 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH...NORTHEASTERN
PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 7 MILES NORTHEAST OF
LARNED...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3811 9892 3819 9922 3863 9917 3865 9902
      3827 9902 3826 9882
TIME...MOT...LOC 0248Z 206DEG 35KT 3830 9899

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:46 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 3, 3:46 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT WED AUG 3 2011

.DISCUSSION...

DAYS 1-2...

AN MESOSCALE CONVECTIVE VORTICITY CENTER WAS LOCATED FROM WESTERN
KANSAS INTO NEBRASKA THIS AFTERNOON. TEMPERATURES WERE MUCH COOLER
IN THE UPPER 70S T0 80S UNDER THE CLOUD SHIELD BUT NEAR 100 ACROSS
SOUTH CENTRAL KANSAS WHERE IT WAS SUNNY. DEWPOINTS WERE FAIRLY
HIGH ACROSS SOUTH CENTRAL KANSAS INTO EASTERN COLORADO AS IS OFTEN
THE CASE IN SUMMER TO THE NORTH OF A STALLED OUT FRONTAL BOUNDARY.
SURFACE BASED THUNDERSTORMS WERE DEVELOPING EARLY THIS AFTERNOON
NEAR A WEAK CONVERGENCE BOUNDARY IN SOUTHEASTERN COLORADO. THE STEERING
FLOW IS TO THE EAST-NORTHEAST, SO THIS ACTIVITY COULD VENTURE INTO
WESTERN KANSAS LATER THIS AFTERNOON. FURTHER EAST, THE GRADIENT IN
CLOUD COVER FROM EAST OF LIBERAL TO EAST OF DODGE CITY TO SALINA
HAS PROMOTED FRONTOGENESIS. WITH WEAK CAPPING, RICH MOISTURE AND
LOW-LEVEL CONVERGENCE, THUNDERSTORMS SHOULD DEVELOP AND SLOWLY
PROPAGATE EASTWARD. THE VERTICAL WIND SHEAR PROFILE MAY BE
SUFFICIENT FOR STORM ORGANIZATION INTO CLUSTERS INSTEAD OF SMALL
SINGLE CELLS. HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS ARE
POSSIBLE WITH THE STRONGEST STORMS. AFTER THESE STORMS DIE OFF LATER
IN THE EVENING, ADDITIONAL STORMS MAY DEVELOP IN CENTRAL KANSAS IN A
WARM ADVECTION PATTERN WITH THE ONSET OF A WEAK, NOCTURNAL LOW-
LEVEL JET.

BY THURSDAY, AN OUTFLOW BOUNDARY SHOULD BE SITUATED FROM NORTHERN
OKLAHOMA INTO EXTREME SOUTHERN KANSAS. LOW-LEVEL MOISTURE WILL
STILL BE "POOLING" WITH UPSLOPE FLOW TO THE NORTH OF THE FRONT.
SOUTHWEST KANSAS STILL BE ALONG THE SOUTHERN EDGE OF THE
WESTERLIES AND THIS IS A PRIME LOCATION FOR STORM CLUSTERS TO
DEVELOP. HOWEVER, IN THIS PATTERN, THE TIMING AND LOCATION OF SUCH
CLUSTERS IS NOT EASY TO PREDICT WITH HIGH ACCURACY. TEMPERATURES
WILL PROBABLY NOT REACH 100F EXCEPT PERHAPS IN SOUTH CENTRAL
KANSAS CLOSER TO THE FRONT.

ON FRIDAY, THE UPPER-LEVEL JET WILL CONTINUE TO SAG SOUTHWARD,
WITH SOUTHWEST KANSAS IN THE RIGHT ENTRANCE REGION OF THE JET.
THIS FEATURES, ALONG WITH CONTINUED UPSLOPE FLOW AND "POOLING" OF
MOISTURE ON THE COOL SIDE OF THE FRONT, WILL LEAD TO CONTINUED
AREAS OF THUNDERSTORMS. AGAIN, THE EXACT PLACEMENT OF THESE STORM
CLUSTERS CANNOT BE KNOWN WITH MUCH ACCURACY. TEMPERATURES SHOULD
CONTINUE TO BE A LITTLE COOLER AND LESS THAN 100F IN MOST PLACES
DUE TO THE UPSLOPE FLOW AND HIGHER DEWPOINTS.

DAYS 3-7...

AT THIS TIME, IF THE MEDIUM AND LONG RANGE MODELS ARE TO BE
BELIEVED, WE MAY HAVE THUNDERSTORMS EACH AND EVERY AFTERNOON AND
EVENING PERIOD OF THE DAYS 3 THROUGH 7 PERIOD.  EVERY MODEL HAS
SHOWERS AND THUNDERSTORMS ACROSS SOME PART OF OUR CWA EACH AFTERNOON
AND EVENING.  SO, LOW POPS WILL CONTINUE FOR EACH 18Z-03Z PERIOD,
SATURDAY THROUGH MONDAY, MAINLY IN OUR NORTH AND EAST SECTIONS.
THERE WILL BE A COLD FRONT MARCHING SOUTH DURING THE NIGHT, AND THEN
A WARM FRONT ADVANCING BACK TO THE NORTH EACH AFTERNOON.  THIS WILL
RESULT IN A STALLING FRONT IN THE I-70 CORRIDOR AREA DURING THE LATE
DAY AND EVENING HOURS.  HOW MUCH RAINFALL WE WILL GET IS STILL UP
FOR DEBATE, BUT WILL FAVOR LOWER AMOUNTS AT THIS TIME AND LET LATER
SHIFTS ADJUST UPWARD IF WARRANTED.  DECIDED TO KNOCK PRECIP CHANCES
DOWN MONDAY AND TUESDAY, AS THE ECMWF MODEL IS QUITE SKITTISH ON
MEASURABLE PRECIPITATION DURING THOSE TWO DAYS.  THE GFS, HOWEVER,
IS STILL DEPICTING PRECIP CHANCES FOR OUR EASTERN CWA MON AND TUES.
BOTH MODELS ARE COMING TOGETHER IN BRINGING A SHORT WAVE THROUGH THE
NORTHWEST FLOW AND INTO OUR SOUTHWEST KANSAS AREA WEDNESDAY AND
THURSDAY, WHICH MAY BRING ANOTHER CHANCE OF THUNDERSTORMS TO THIS
REGION.

DID NOT CHANGE THE TEMPERATURE FORECASTS THROUGH DAY 6.  THE GOING
GRIDS SEEM QUITE IN LINE WITH SURROUNDING ISC GRIDS, AND IN FAIR
AGREEMENT WITH NEW MODEL GUIDANCE.  THE ECMWF MODEL WOULD SUGGEST
EVEN COOLER TEMPS (BY 2 TO 8 DEGREES) ON TUESDAY THAN WE HAD GOING,
BUT ONLY LOWERED TEMPS BY 2 DEGREES FOR NOW, FOR CONTINUITY'S SAKE.
WENT WITH NEAR NORMAL MAX/MINS FOR WEDNESDAY, ALONG WITH THE
AFTERNOON STORM CHANCES.

&&

.AVIATION...

EXPECT MOSTLY VFR CONDITIONS THROUGH THE 24 HOUR TAF PERIOD.    HIGH
BASED CIRRUS CLOUDS IN THE 20 TO 25-THOUSAND FT RANGE ARE OVER ALL
TAF SITES AT 19Z, WITH SOME CLEARING SHOWING ON SATELLITE SOUTHEAST
OF A LINE FROM GBD TO 35 NM SOUTH OF DDC.  AS THE CLOUDS CONTINUE TO
ERODE FROM THE EAST, THERE WILL BE A CHANCE FOR THUNDERSTORMS NEAR
THE DDC AND HYS TAF SITES, AFTER 22-23Z.  IF A THUNDERSTORM ACTUALLY
APPROACHES A TAF SITE, MVFR CIGS CAN BE EXPECTED WITH THE
CONVECTION.  THE CHANCES OF THUNDERSTORMS WILL DECREASE AFTER
SUNDOWN, OR AFTER 02Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  70  96 /  30  40  30  40
GCK  68  94  69  95 /  20  30  30  30
EHA  68  95  69  99 /  20  20  30  20
LBL  70  96  71  99 /  20  30  30  30
HYS  70  92  69  91 /  50  40  40  40
P28  75 101  75 101 /  30  40  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12/12
Hazardous weather outlook, Aug 3, 4:51 AM CDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT WED AUG 3 2011

KSZ030-031-043>046-061>066-074>079-084>087-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-
STEVENS-SEWARD-MEADE-
451 AM CDT WED AUG 3 2011 /351 AM MDT WED AUG 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING SHOWERS AND THUNDERSTORMS WILL BRIEFLY TAPER OFF
AFTER 10 AM. A FEW OF THESE STORMS EARLY THIS MORNING WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND PERIODS OF HEAVY
RAINFALL. SHOWERS AND THUNDERSTORM WILL THEN BEGIN TO INCREASE IN
AREAL COVERAGE BY MID AFTERNOON AND CONTINUE ACROSS MUCH OF THE
AREA THROUGH THE OVERNIGHT HOURS. ONCE AGAIN THE MAIN HAZARD LATE
TODAY AND OVERNIGHT WILL BE WIND GUSTS UP TO 50 MPH AND PERIODS OF
VERY HEAVY RAINFALL. NORTH OF HIGHWAY 156 LATE TODAY AND EARLY
TONIGHT VERY HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL THEN BE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS OVER PORTIONS OF SOUTHWEST KANSAS THURSDAY THROUGH
SUNDAY. STRONG DOWNBURST WINDS ALONG WITH BRIEF PERIOD OF HEAVY
RAIN WILL BE THE PRIMARY HAZARD FROM THUNDERSTORMS...ESPECIALLY
ON THURSDAY AFTERNOON AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ080-081-088>090-041000-
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
451 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING SHOWERS AND THUNDERSTORMS WILL BRIEFLY TAPER OFF
AFTER 10 AM. A FEW OF THESE STORMS EARLY THIS MORNING WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND PERIODS OF HEAVY
RAINFALL. SHOWERS AND THUNDERSTORM WILL THEN BEGIN TO INCREASE IN
AREAL COVERAGE BY MID AFTERNOON AND CONTINUE ACROSS MUCH OF THE
AREA THROUGH THE OVERNIGHT HOURS. ONCE AGAIN THE MAIN HAZARD LATE
TODAY AND OVERNIGHT WILL BE WIND GUSTS UP TO 50 MPH AND PERIODS OF
VERY HEAVY RAINFALL. NORTH OF HIGHWAY 156 LATE TODAY AND EARLY
TONIGHT VERY HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE AREAS.

ACROSS SOUTH CENTRAL KANSAS THE TEMPERATURES ARE ONCE AGAIN
EXPECTED TO CLIMB TO AROUND 101 DEGREES BY LATE DAY. THE COMBINATION OF
THESE TEMPERATURES ALONG WITH MORE HUMID AIR IN PLACE WILL GIVEN
RISE TO HEAT INDEX VALUES THAT WILL APPROACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL THEN BE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS OVER PORTIONS OF SOUTHWEST KANSAS THURSDAY THROUGH
SUNDAY. STRONG DOWNBURST WINDS ALONG WITH BRIEF PERIOD OF HEAVY
RAIN WILL BE THE PRIMARY HAZARD FROM THUNDERSTORMS...ESPECIALLY
ON THURSDAY AFTERNOON AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Aug 3, 7:07 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 NW CAIRO              37.65N 98.55W
08/03/2011  E1.00 INCH       PRATT              KS   EMERGENCY MNGR

&&

GERARD
Special weather statement, Aug 3, 7:38 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT WED AUG 3 2011

KSZ078-080-088-089-040130-
CLARK-COMANCHE-FORD-KIOWA-
738 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...NORTHWESTERN
COMANCHE...SOUTHEASTERN FORD AND SOUTHWESTERN KIOWA COUNTIES...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BUCKLIN...MOVING NORTHEAST
AT 15 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3778 9966 3746 9916 3726 9961 3742 9981
TIME...MOT...LOC 0038Z 216DEG 12KT 3744 9957

RUSSELL
Local storm report, Aug 3, 8:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
08/03/2011  M66.00 MPH       BARBER             KS   ASOS

&&

GERARD
Local storm report, Aug 3, 8:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     4 NW HAZELTON           37.13N 98.46W
08/03/2011  E65.00 MPH       BARBER             KS   PUBLIC

            LAWN FURNITURE AND BBQ GRILL WERE BLOWN ACROSS YARD.

&&

GERARD
Local storm report, Aug 3, 9:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             LARNED                  38.18N 99.10W
08/03/2011  E0.75 INCH       PAWNEE             KS   EMERGENCY MNGR

&&

GERARD
Special weather statement, Aug 3, 9:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT WED AUG 3 2011

KSZ046-065-066-040330-
PAWNEE-RUSH-STAFFORD-
947 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH...NORTHEASTERN
PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 7 MILES NORTHEAST OF
LARNED...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3811 9892 3819 9922 3863 9917 3865 9902
      3827 9902 3826 9882
TIME...MOT...LOC 0248Z 206DEG 35KT 3830 9899

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:38 PM CDTSpecial Weather StatementDDCKiowa52 min
Aug 3, 8:11 PM CDTSevere Thunderstorm WarningDDCBarber49 min
Aug 3, 8:42 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt48 min
Aug 3, 9:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee41 min
Aug 4, 5:49 PM CDTSpecial Weather StatementDDCNess41 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.